Hydroxy Headache :(

Hi all,

I've been on hydroxy since the beginning of the year at 200mg. Six weeks ago it was upped to 400mg (morning and night). For the last month I've been having really bad headaches to the point I can't move my head for the fear of being sick. I visited my GP 2 weeks ago who thought I should leave 4 hours between taking stomach liners before breakfast and the first dose (where as before I took first dose straight after breakfast). Then he said if that doesn't work he suggested I just 'cope' with it while my body gets used to it. So I guess what I'm asking is did anyone else get this symptom, and put up with it, and was it worth it?!!

I'm due back to rheumatology in about a month.

Let me know your thoughts xx

7 Replies

  • Hi. I take Hydroxy 400mg. I took it for a year alongside methotrexate and then I stopped because of confusing side effects and because my doctors felt it wasn't effective enough for my RA. Now, however, the

    RA appears to be changing for me and my rheumatologist and I both felt Hydroxy might buy us some time if I went back on it as my only RA med. So far my flare symptoms are easing and my ESR has come down from 52 to 36 in the four weeks I've been on it again.

    So I would say to you that it is important to report the headaches to your consultant- but if they agree and if you can bear it then it might be worth weathering it for a bit longer to see if things improve. Some side effects come and go where others are serious, constant or progressive. So its really about how much you can tolerate I think.

    Sorry that I can't advise beyond this as I haven't suffered from side effects with this drug beyond some mild nausea after taking it occasionally. I take one with food at breakfast time and the second one with my evening meal. If I forget I take it with some milk and that works fine too. I hope your headaches go away but if not there are many other options.

  • yes I have been on it 4 weeks now and have had to start taking it in an odds and evens sort of way. One day I take one morning and night the next day just at night. Sometimes it alleviates the headache but mostly not. It is hard as I work full time. I haven't noticed any difference in pain yet but it may take up to 8 weeks I am told before it does. I also get nausea from it so it better work soon!!

  • Hello there,

    I tolerated hydroxy for 12 months then had to come off it because of the headaches as I was spending more money on paracetamol to get rid of the headaches. we are all different though so I would persist as your Doctor has told you and hope the headaches reduce in number. kind regards.

  • Hi, I've been taking hydroxy now for about 15 months & nothing else, I can't take painkillers,it really works for me. The only problem that I have with them is I'm more sensitive to the sun, which I know other people have had. Hope it works as well for you eventually. x

  • Hello. I have been taking Hydroxy for almost 18 months now and apart from some headaches at the start I have had no side effects. I take it alongside Sulfa though, so not sure whether if I took it on its own it would be enough.

    If your headaches and nausea get too much then ask if you can try another DMARD.


  • I only said to my missus this morning "I'm sure these b****y tablets are giving me my headaches" I am on 400mg (along with mtx) but the headaches are not that severe but just annoying and a couple of Anadin Extra generally sort it out. Since the hydroxy was added to the mtx I can definitely say I have felt a lot better than previous.

  • Hi all,

    Thanks for the quick responses!

    I'm also on mtx at 20mg injectable, after having dread full sickness on the pill version. Hydroxy hadn't given me any problems till the dose was upped, and had certainly been feeling better since starting hydroxy at the beginning of the year. The headache is constant, but worse at points. The constant headache is manageable, and paracetomal doesn't work. I still work full time, so its more difficult to do my job when I cant move because I will pass out. It's looking like I will start sulphazine in Jan, but not sure if I want to after what I've been reading on here! Maybe ill give my rheumy a call, let them know etc. I just don't like to bug them, I just think there is more poorly people out there than me!


You may also like...